Michael Dirda is a Pulitzer
Michael Dirda is a Pulitzer Prize winning book columnist for The Washington Post as well as a contributor to The New York Review of Books, The Times Literary Supplement, and many other periodicals. He will join John Clute, an author and critic specializing in science fiction and fantasy literature, in conversation on the nature of literary criticism within the contemporary publishing industry.
About our Speakers
Michael Dirda is a weekly book columnist for The Washington Post as well as a contributor to The New York Review of Books, The Times Literary Supplement, and many other periodicals. He is the author of a memoir, five collections of essays, and a prize-winning book about Arthur Conan Doyle. Dirda graduated with Highest Honors in English from Oberlin College and received a Ph.D. in comparative literature from Cornell University. He was awarded the 1993 Pulitzer Prize for criticism.
John Clute was born and raised in Canada, lived in the United States for nine years, moved to London in 1969, where he remains. He has published some short fiction and two novels, the second of which, Appleseed (2001), is sf; it was a New York Times Notable Book. Starting in the early 1960s he has published many book reviews and essays, assembling them in revised form in six volumes, beginning with Strokes (1988), most recently Stay (2014); a seventh, Inherent Gaze, is forthcoming. His friendship with Michael Dirda began when Michael asked him to review for the Washington Post in 1980. Initially with Peter Nicholls as general editor, now with David Langford, he has edited and written The Encyclopedia of Science Fiction since the first contract was signed in 1975; now almost 5,500,000 words long, it is available free online here.
Clute’s awards include several Hugos. For his critical work, during the course of which he’s speculated widely but without academic credentials in the theory of fantastika, he won a Pilgrim Award in 1994, an IAFA Distinguished Critic Award in 1998, and a Nebula Solstice Award in 2012. He is an Honorary Fellow at Anglia Ruskin Univerity.
(Thursday) 5:00 pm - 6:00 pm
Anglia Ruskin University, LAB 109
Weird fiction is a form
Weird fiction is a form of speculative writing, derived from pulp fiction in the early 20th century, whose remit includes ghost stories, the strange and macabre, the supernatural, fantasy, and myth.
We will be meeting for a casual discussion of the art of weird fiction, focusing on the stories of American writer, Kelly Link, whose dazzling stories collected within Stranger Things Happen are full of gothic discomfort and surreal scenarios. In particular, we will be discussing the following stories:
- “Water Off a Black Dog’s Back”
- “The Specialist’s Hat”
- “Vanishing Act”
Stranger Things Happen is available free under the Creative Commons license from http://kellylink.net/
This event is open to all!
Join our screening of the
Join our screening of the film “Conlanging, the art of crafting tongues”, followed by Q&A with the Director Britton Watkins.
Britton co-wrote and co-produced the 2014 indie sci-fi feature Senn with his husband, Josh Feldman. For that project he also invented the language, Siinyamda, which serves to augment the world-building in the film’s production design. He also consulted on the 2013 film Star Trek Into Darkness. Refreshments will be provided.
(Tuesday) 4:00 pm - 6:00 pm
Anglia Ruskin University, Helmore 110
Christopher Priest is one of
Christopher Priest is one of British science fiction’s most acclaimed writers. We will be looking at a selection of his stories from The Dream Archipelago which wander into the territory of the uncanny including. Stories under consideration will be “The Watched” and “The Cremation” from THE DREAM ARCHIPELAGO. Please read the stories in advance.
J.G. Ballard & the Sciences Key
J.G. Ballard & the Sciences
Key Note Speaker: Christopher Priest
Sponsored by Humanities
Hosted by the Anglia Ruskin Centre for Science Fiction and Fantasy (CSFF)
Anglia Ruskin University, Cambridge
25th November 2017.
“Science and technology multiply around us. To an increasing extent they dictate the languages in which we speak and think. Either we use those languages, or we remain mute.” J.G. Ballard
Registration for the event is now open and space is limited. Please click here to register.
From The Drowned World’s early meditations on ecology, to the provocative prosthetics of Crash, through to the psychopathologies at work (or rather play) in Cocaine Nights, Super-Cannes and Kingdom Come, the writings of J.G. Ballard are in constant dialogue with the discourses of science and technology. As a result, his novels and short stories function as vast indexes of scientific innovation and enquiry, immersing the reader in the complex yet often beautiful languages of biology, chemistry, zoology, medicine, botany, neuroscience, bioethics, anatomy, biotechnology and psychology, to name just a few.
9-9.30am: Registration (Outside LAB 109).
(For anyone needing coffee, there is a COSTA machine in the main foyer, one floor below)
9.40-10.45 am: Welcome and Keynote by Christopher Priest.
Panel 1, 11-12pm: Neurology (60mins):
- ‘Neuronal Ballard’, Sebastian Groes (University of Roehampton)
- ‘Science, Fiction, Art, and Technology in Ballard’s Vermilion Sands’, Bruna Mancini (University of Calabria, Italy)
- The Enormous Room: J.G. Ballard and Sensory Deprivation, James Riley (University of Cambridge)
12-1.15pm: Lunch (You are invited to arrange your own lunch).
Panel 2, 1.15-2.45pm: Psychology & Psychoanalysis (90mins)
- ‘The Magisterial Eye: Psychology and Architecture in Ballard’s High-Rise’, Marcin Tereszewski (University of Wrocław)
- ‘J. G. Ballard and the Psychopathology of YouTube’, Martin Gleghorn (Durham University)
- ‘J.G. Ballard and Science Fiction: Factuality and Imagination’, Sam Francis (Independent Scholar)
- ‘Why are there so many psychiatrists and psychopaths in J. G. Ballard’s short tales and novels?’, Riccardo Dalle Luche (Psychiatric Department Tuscany Nord Ovest)
Panel 3, 2.45- 3.30pm: Medical Sciences (45mins)
- ‘Prosthetics, War Veterans and Crash’, Kristina Fleuty (VFI, ARU, Chelmsford)
- ‘Infernal Visions: Ballard’s Romantic-Scientific Imagination in The Unlimited Dream Company’, Thomas Knowles (Birmingham City University)
3.30-3.45pm: Coffee and Comfort Break
Panel 4, 3.45-4.30pm: Environmental Sciences: (45 mins)
- ‘Nature against the Human Species: Science in the Apocalyptic Novels’ by James Ballard and Olaf Stapledon, Boyarkina Iren (Rome University)
- ‘Solid-State Fiction: Reflections on the Science of Crystals in the Work of J.G. Ballard’, Moritz Ingwersen (Trent University, Ontario)
Special Session 1, 4.30-5.30pm: The Thousand Dreams of Stellavista Royal College of Art, Theatre Group (paper and performance)
Special Session 2, 5.30-6.30pm: Fay Ballard in Conversation & Wine Reception
Humanities (ISSN 2076-0787) is an international, peer-reviewed, quick-refereeing scholarly open access journal (free for readers). The central concern of this journal pertains to the core values of the Humanities, i.e., focusing on the ideals of human existence, seen through many different lenses. What makes life valuable, livable, meaningful? How can we understand human existence in its historical, artistic, spiritual, linguistic, communicative, environmental, political, and social dimensions? Both historical and modern perspectives are welcome, as well as interdisciplinary approaches.
Please note that J.G. Ballard and the Sciences will take place in: Lord Ashcroft Building (LAB) 109, situated on the East Road Campus (follow link to Cambridge Campus Map).
PLEASE NOTE THAT THERE IS NO PARKING ON CAMPUS. The closest public car park is at the Grafton Centre.
The nearest and most affordable hotels are:
Espresso Library, 210 East Road (opposite the East Road entrance to ARU) – cross the road at the pedestrian crossing and it’s on the left
Costa Coffee, Mill Road. Head out of the back entrance of ARU onto Mackenzie Street. Walk to where Mackenzie Street meets Mill Road (on the left)
The nearest to ARU are:
Merhaba’s. (very good in my experience) is opposite the East Road entrance to ARU – cross the road at the first pedestrian crossing and it’s on the right.
CB2s – East Road. Turn right out of ARU East Road Entrance, cross the small side road, continue towards the main pedestrian crossing, and it’s on the right-hand side.
The Snug Bar – East Road. Walk along East Road in the direction of Tesco’s (on opposite side of road) and cross over the road at the second pedestrian crossing.
The Tram Depot – East Road. Exit ARU East Road Entrance and criss over the road at the first crossing. Turn right along East Road and then an immediate left.
Mill Road (5 mins walk from ARU): There is also a good range of coffee shops and eateries on Mill Road
Grafton Street (also 5 mins walk from ARU): Along from The Snug Bar.
(Saturday) 9:30 am - 5:30 pm GMT
Anglia Ruskin University, LAB 109
The great Cambridge writer M.
The great Cambridge writer M. R. James was known to read his ghost stories to entertain friends on Christmas Eve. We will be reviving the tradition with a solstice celebration! Playwright, actor and award-winning short story writer Reggie Oliver will be reading ‘A Game of Bear’, left unfinished by James and completed by Oliver himself. Afterward, Dr. Helen Marshall, Prof. Sarah Annes Brown and Mr. Oliver will discuss the development of the ghost story tradition.
RSVP at https://doodle.com/poll/udyvg3i2i2q834ud
(Tuesday) 5:00 pm - 7:00 pm
Anglia Ruskin University, LAB 112